Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 524  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (70 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Case Report
 ::  Discussion
 ::  References

 Article Access Statistics
    Viewed9368    
    Printed124    
    Emailed1    
    PDF Downloaded248    
    Comments [Add]    
    Cited by others 5    

Recommend this journal


 


 
ADR REPORT
Year : 2008  |  Volume : 54  |  Issue : 4  |  Page : 330-331

Azithromycin-induced hiccups


Department of Pharmacology, JIPMER, Puducherry, India

Date of Submission19-Dec-2007
Date of Decision24-Jun-2008
Date of Acceptance17-Jul-2008

Correspondence Address:
C Adithan
Department of Pharmacology, JIPMER, Puducherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.43521

Rights and Permissions




How to cite this article:
Surendiran A, Krishna Kumar D, Adithan C. Azithromycin-induced hiccups. J Postgrad Med 2008;54:330-1

How to cite this URL:
Surendiran A, Krishna Kumar D, Adithan C. Azithromycin-induced hiccups. J Postgrad Med [serial online] 2008 [cited 2019 Aug 25];54:330-1. Available from: http://www.jpgmonline.com/text.asp?2008/54/4/330/43521


Hiccups are involuntary and rapid expulsion of air from the lungs with synchronous closure of glottis causing blockade of flow of air. This produces the characteristic hiccup sound. It is modulated by a reflex arc [1] with the afferents as phrenic nerve, vagus and sympathetic chain and the efferents as the phrenic nerve and nerves to intercostal muscles. When hiccups last for more than 48 h, it is termed as persistent hiccups. [1] Drug-induced hiccups are a rare entity and require investigation for other causes or underlying pathologies. We hereby report a rare case of azithromycin-induced hiccups.


 :: Case Report Top


A 55-year-old male, took self-medication with tablet azithromycin 500 mg once a day, for three days as a treatment for pharyngitis. Within 12 h of intake of first dose of drug, he developed hiccups which were persistent and produced considerable distress. He tried self-medication with tablet metoclopramide and other traditional non-pharmacological measures without relief. Hiccups lasted for three days and stopped at the end of three days when azithromycin was also stopped. There was no history of concomitant drug intake other than metoclopramide. There was no history of diabetes or hypertension. He is a social drinker. However, there was no history of alcohol consumption in the last 24 h of starting of hiccups. There was no clinical evidence of gastrointestinal, central nervous, cardiovascular, renal or metabolic disorder. There was no history of known drug allergies. Laboratory investigations were not carried out. Temporal association of hiccups with the drug was prominent as hiccups started with azithromycin treatment and prompt relief occurred with cessation of drug. Based on Naranjo's algorithm, [2] the reaction was categorized as possible adverse drug reaction with a score of 4. Based on modified Hartwig and Siegel severity scale, the reaction was categorized as moderate. Rechallenge was not attempted.


 :: Discussion Top


Hiccup or singultus, a nonspecific symptom, is usually idiopathic. Common causes include gastric distention, stress, sudden change in temperature, alcohol intake and the emotional state. These benign causes are self-limiting. The more serious and uncommon causes require medical or surgical therapy and should not be ignored. These could be due to irritation at any point in the reflex arc or direct central action. Afferent fibers of vagus are irritated in gastric reflux and distention. A foreign body in the ear can irritate the auricular branch of the vagus. Empyema can irritate thoracic vagal afferents. Hepatic disease and pancreatic disease can irritate the diaphragm directly. The CNS pathology can involve the brainstem which has the nuclei for vagus. [3]

Drug-induced hiccups are a diagnosis by exclusion of other causes. They are a very unusual side-effect of drugs like corticosteroids, benzodiazepines, general anesthetics, non steroidal anti inflammatory drugs, antidepressants, antipsychotics, methyldopa, digitalis, cisplatin, cyclophosphomide, amoxicillin, cefotetan, ceftriaxone, doxycycline, clarithromycin, imipenem/cilastatin, ofloxacin, pentamidine, sulfonamides, trimethoprim/sulfamethoxazole and azithromycin. [1],[4] There is only one published report of azithromycin inducing hiccups prior to this case. [4] The mechanism could be modulation of the vagal system by azithromycin. [4] Erythromycin, which has a promotility action, enhances the proximal gastric tone, partially mediated by the vagus. [5] Vagus being a part of the afferent pathway for hiccup, may also be possibly affected by azithromycin. This hypothesis, however, needs to be tested.

Management of drug-induced hiccups starts with withholding the drug and awaiting spontaneous relief. In severe cases, chlorpromazine can be used orally or intravenously. Other drugs used for treatment include metoclopramide, valproic acid, baclofen and nifedipine. [1],[3],[6] Though this is only the second published report of azithromycin-induced hiccups, there is a chance for gross underreporting, as hiccup is usually neglected as a common occurrence. A more rigorous pharmacovigilance system is needed to get full data on the Indian statistics of drug reactions. This adverse drug reaction has been reported to the Regional Pharmacovigilance Center (South) as per the National Pharmacovigilance Programme of India.

 
 :: References Top

1.Mirella G. Drugs may induce hiccups in rare cases. CPJ 2007;140:124-6.   Back to cited text no. 1    
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2  [PUBMED]  
3.Robin SH. Persistent hiccups. Br Med J 1992;305:1237-8.  Back to cited text no. 3    
4.Jover F, Cuadrado JM, Merino J. Possible azithromycin-associated hiccups. J Clin Pharm Ther 2005;30:413-6.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Mathis C, Malbert CH. Erythromycin gastro kinetic activity is partially vagally mediated. Am J Physiol Gastrointest Liver Physiol 1998;274:G80-6.  Back to cited text no. 5    
6.Chidambara M, Udagani MM. Hiccups following steroid oral mini-pulse (OMP) therapy. Indian J Dermatol Venereol Leprol 2004;70:47.  Back to cited text no. 6    



This article has been cited by
1 Severe hiccups associated with intra-articular corticosteroid injection — A case report
Boris Solun,Yakov Ori
Open Medicine. 2012; 7(1)
[Pubmed] | [DOI]
2 Severe hiccups associated with intra-articular corticosteroid injection - A case report
Solun, B. and Ori, Y.
Central European Journal of Medicine. 2012; 7(1): 63-65
[Pubmed]
3 Medication and singultus [Medicamentos y singulto]
Palacio Lacambra, M.E. and Juárez Giménez, J.C. and Peña, M.J. and Lalueza Broto, P. and Girona Brumos, L.
Atencion Farmaceutica. 2011; 13(1): 18-23
[Pubmed]
4 Miscellaneous antibacterial drugs
Corti, N. and Imhof, A. and Wenger, C.
Side Effects of Drugs Annual. 2010; 32: 461-489
[Pubmed]
5 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2009; 18(4): i
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow